Patients with opioid toxicity characteristically present with a depressed level of consciousness. Opiate toxicity should be suspected when the clinical triad of central nervous system (CNS) depression, respiratory depression, and pupillary miosis is present. Opioid exposure does not always result in miosis (pupillary constriction). Respiratory depression is the most specific sign. Generalized seizures are infrequent; they occur most commonly in infants and children because of initial CNS excitation. If the toxicity is sufficiently severe, hypertension and pupillary dilation may be present because of CNS hypoxia. Naloxone is available as an intramuscular (IM)/subcutaneous (SC) autoinjector and as a nasal spray that can be used for suspected opioid overdose on an outpatient basis.
For more on the presentation of opioid toxicity, read here.
Medscape © 2016 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Mary L. Windle. Fast Five Quiz: Do You Know Best Practices for Opioid Use and How to Confront Abuse? - Medscape - Sep 21, 2016.